Hail, Teton
- When
- August 7, 10:15 AM MST to 10:18 AM MST
- Where
- Teton County, 0.9 mi NNW of Colter Bay Village
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.912, -110.637
The public reported quarter sized hail at Colter Bay Village.
A series of upper level disturbances moved northeast across Wyoming ahead of low pressure in the Pacific Northwest. A first round of severe weather included a thunderstorm that moved out of Idaho and produced quarter sized hail at Colter Bay Village shortly after 1000MST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A series of upper level disturbances moved northeast across Wyoming ahead of low pressure in the Pacific Northwest. A first round of severe weather included a thunderstorm that moved out of Idaho and produced quarter sized hail at Colter Bay Village shortly after 1000MST. During the afternoon, storms erupted over southwest Wyoming with one storm generating nickel sized hail in Kemmerer, and another producing strong outflow wind in Lander.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 7, 1:43 AM MST, 8 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 243 AM MDT SUN AUG 7 2016 .SHORT TERM...Today through Tuesday night Imagery shows large broad ridge across most of the CONUS except for the coastal areas where trofs reside. Center of the upper high remains largely over the southern plains. This combined with surface high pressure across the northern and central plains and heat induced low pressure over the desert SW continues to produce monsoon conditions from eastern AZ across NM and north through CO with more in the way of leftovers available to Wyoming today. The CWA remains on the western portion of the upper ridge...with some modest EPAC moisture making its way towards NW WY on Sunday. This will keep the FA under upper SW flow with a ridge riding shortwave moving through the flow and into western WY by mid-day, helping to initiate convection ahead of a weak cold front during the afternoon and evening periods. Today, chances for measurable precip will be delivered as showers and thunderstorms across western WY by early afternoon followed by the area east of the divide by late afternoon and evening. Again, not overly heavy rain here, but still some of the better showers and thunderstorms will be able to produce between a tenth and three tenths of liquid along with perhaps some small hail and gusty winds(as usual). This increased moisture will also keep fire danger out of Red Flag territory for another day as RH values remain in the 20s or higher west of the Divide...with mid and upper teens to mid 20s (percent) east of the Divide. However, forecast DCAPE in excess of 1200 j/kg would suggest that storms will again produce outflow/microburst winds greater than 50 mph at times...especially late this afternoon and evening. Monday and to some extent Tuesday will be a weaker version of the the weather today...except for Tuesday being nearly devoid of precipitation chances as moisture return begins to be cut-off to the east of the FA. Otherwise, surface winds will turn more out of the southwest within the drying lower levels as a weak front pushes into eastern WY on Monday...then under building low pressure across eastern WY on Tuesday. RH values look to drop significantly both days, ranging from the single digits to around 20 percent for most of the FA. This together with southwesterly surface flow gusting between 20 and 30 mph at times in the afternoon may produce near Red Flag conditions in the afternoon...buoyed by some possible isolated, mostly dry, thunderstorms east of the Divide on Monday. A Fire Weather Watch has been issued for portions of southwestern, southern and central WY for Monday afternoon and early evening. This will likely be repeated for much of the same area...with Natrona county added in...on Tuesday. .LONG TERM...Wednesday through Sunday Synopsis...A cold front will push across northern and western Wyoming on Wednesday and through the rest of the area Wednesday night. Another day of critical fire weather conditions is expected across the south and central, south of the cold front. Cooler weather will follow on Thursday with chances of showers and thunderstorms. A ridge of high pressure will build in next weekend for dry weather and a return to above normal temperatures. Discussion...Medium-range models show split upper trough moving across the Rockies Wednesday and Thursday. GFS and ECMWF in good agreement with northern upper low tracking ENE along the Montana/Canadian border Wednesday, lifting NE on Thursday. Broad upper trough lingers over the Great Basin Wednesday and drifts east across the area on Thursday. GFS is a bit more progressive with this southern stream trough than ECMWF, but GFS also lifts more monsoonal moisture across the area late Wednesday/Wednesday night. Not expecting much precipitation south of frontal boundary positioned over northern Wyoming Wednesday afternoon, with dry and warm southwest flow remaining across the south and central through the afternoon, and any thunderstorms expected to be mainly dry. After a rough start to fire weather through midweek, upper trough/cold front passage will offer relief on Thursday with temperatures 10-15F cooler with a fair chance of wetting rain (scattered showers and thunderstorms) across the south and central. Slightly unstable NW flow will result in isolated to scattered showers and thunderstorms along and east of the Divide Friday with temperatures remaining on the cool side. && .AVIATION.../12Z ISSUANCE/ Isolated showers or storms form over the west by 18z. Then more showers and storms form over the west after 18z. This activity spreads east into the central by 21z. The showers and storms will decrease after 03z with only isolated activity lingering after 06z. Storm coverage will be higher in northwest and northern WY. Wind gusts to 40 knots will occur with some storms. Local MVFR conditions may occur due to heavy rain with stronger storms. && .FIRE WEATHER... ...Fire Weather Watch for portions of southwestern, southern and central Wyoming Monday... Fire danger will remain moderate to elevated today for all zones...then elevated to near extreme Monday and Tuesday. Today, some modest mid level moisture continues across the forecast area as southern to easterly components to the low and mid level flow keep RH just on the good side of critical. Expect widely scattered to scattered showers and thunderstorms west of the Divide by mid-day ...then isolated to widely scattered east of the Divide and across the far southern WY border area by late afternoon and evening. Best precipitation values under the heavier shower/storm cores across the western zones will generally range up to a quarter of an inch with much less expected elsewhere. As it looks now, Monday and Tuesday will possibly see more in the way of critical fire weather across portions of southern and central Wyoming as RH values drop back into the single digits and teens (percent) for much for much of the lower elevations...with only lower 20s in the mountain zones. At the same time, winds will increase out of the southwest across most of the area west of the Divide and into portions of central WY. && .RIW Watches/Warnings/Advisories... Fire Weather Watch from Monday afternoon through Monday evening for WYZ277>279-283-289. && SHORT TERM...Braun LONG TERM...AEM AVIATION...AR FIRE WEATHER...Braun
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 248 AM MDT SUN AUG 7 2016 WYZ001>020-022>030-081100- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 248 AM MDT SUN AUG 7 2016 ...FIRE WEATHER WATCH FOR PORTIONS OF SOUTHERN AND CENTRAL WYOMING MONDAY AFTERNOON AND EARLY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME STORMS MAY PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY THROUGH WEDNESDAY...VERY DRY...WARM AND BREEZY CONDITIONS ACROSS SOUTH AND CENTRAL WYOMING WILL RESULT IN ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS. ISOLATED THUNDERSTORMS MONDAY AND WEDNESDAY WITH SOME STRONG WIND GUSTS POSSIBLE. THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS. SOME STRONG THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE URGED TO REPORT HAIL AND WIND GUSTS OVER 45 MPH. THANK YOU.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 810 AM MDT SUN AUG 7 2016 WYZ001-071700- YELLOWSTONE NATIONAL PARK- INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL 810 AM MDT SUN AUG 7 2016 THUNDERSTORMS WITH FREQUENT LIGHTING...BRIEF HEAVY RAIN AND SMALL HAIL WILL CONTINUE TO MOVE QUICKLY NORTHEAST ACROSS YELLOWSTONE NATIONAL PARK THIS MORNING. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY AND INTO THE EVENING HOURS. BE ALERT FOR PERIODS OF THUNDERSTORMS ACROSS THE PARK TODAY. TAKE SHELTER INDOORS IF POSSIBLE. IF HIKING...GET OFF EXPOSED AND HIGHER ELEVATIONS QUICKLY IF YOU SEE A STORM APPROACHING. BESIDES THE DANGEROUS LIGHTNING...STRONG WIND GUSTS OF 40 TO 50 MPH OR EVEN HIGHER WILL BE POSSIBLE WITH STORMS TODAY. TEAM RIVERTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1028 AM MDT SUN AUG 7 2016
WYZ012-013-071700-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
1028 AM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TETON COUNTY UNTIL
1100 AM MDT...
AT 1027 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ALTA...MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALTA...MORAN BAY...GIBSON MEADOWS...MOUNT MORAN...
COLTER BAY VILLAGE...LEIGH LAKE...GRAND TETON...
GRAND TARGHEE RESORT...JENNY LAKE LODGE...JACKSON LAKE LODGE...
LEEKS LODGE...TETON CAMPGROUND...LIZARD CREEK CAMPGROUND...
CAVE FALLS CAMPGROUND AND TARGHEE VILLAGE GOLF COURSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF ON OR NEAR BODIES OF WATER...GET OUT AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.
&&
LAT...LON 4413 11105 4413 11087 4397 11045 4360 11095
4365 11105
TIME...MOT...LOC 1627Z 212DEG 36KT 4372 11100
13SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1052 AM MDT SUN AUG 7 2016 WYZ001-012-013-071715- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-YELLOWSTONE NATIONAL PARK- 1052 AM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TETON COUNTY UNTIL 1115 AM MDT... AT 1051 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOUNT MORAN...OR 10 MILES NORTHEAST OF ALTA...MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MORAN BAY...GIBSON MEADOWS...MOUNT MORAN...COLTER BAY VILLAGE... LEIGH LAKE...GRAND TETON...JENNY LAKE LODGE...JACKSON LAKE LODGE... LEEKS LODGE...SIGNAL MOUNTAIN LODGE...SIGNAL MOUNTAIN CAMPGROUND... LIZARD CREEK CAMPGROUND... CAVE FALLS CAMPGROUND AND FLAGG RANCH VILLAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IF ON OR NEAR WATER...GET OUT AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && LAT...LON 4372 11082 4383 11103 4425 11103 4397 11033 TIME...MOT...LOC 1651Z 216DEG 28KT 4384 11087 13
The Pocatello radar (KSFX), 188 km away, was scanning. The volume nearest the first event began at 17:15 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported quarter sized hail at Colter Bay Village.
A 61 mph wind gust was recorded at the Lander Airport.
Nickel sized hail fell in Kemmerer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644696, 644698, 657085.